Hail, Finney
- When
- October 28, 6:47 PM CST
- Where
- Finney County, 5.17 mi ENE of Plymell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.840, -100.790
Thunderstorms developed along a weak dry line and one storm managed to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a weak dry line and one storm managed to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 28, 5:54 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 654 PM CDT Mon Oct 28 2013 ...UPDATED AVIATION... .SYNOPSIS... ISSUED AT 911 AM CDT MON OCT 28 2013 The 28.12Z 250 hPa RAOB map showed WSW-WNW of around 100 kt extending from KTUS/KFGZ to KDEN. At 500 hPa, a large 542 dm cyclone was located across western Nevada. Mid level cyclonic flow and a cold pool of -25C were associated with the pressure perturbation. At 700 hPa, KDDC temp was 5C, 1 degree warming compared yesterdays 12Z RAOB. More pronounced warming was noted at 850 hPa, observed at 17C versus 11C. At the sfc, a stationary front was noted across west-central Kansas. A weak dryline was noted across south-central Kansas. Dewpoints in the 50sF were advecting in from the south, east and south of said boundaries. Hurricane Raymond was located at 15.3N 116.8W at 28.03Z. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 333 PM CDT MON OCT 28 2013 ...Low end severe weather event possible this evening... This evening: Main concern for tonight is where convection will develop. Have the most confidence in convective initiation across the west central zones along a quasi-stationary boundary. The HRRR/NAM/4km NAM and WRF-NMM core shows thunderstorms developing along this quasi-stationary boundary towards the 00-01Z time frame. 0-6 km bulk shear of 60 km is more than adequate for rotating storms. In addition, there is strong anvil layer bulk shear for good storm top ventilation. A few negatives... first, mean flow is essentially parallel to the boundary, which will favor upscale convective growth. This should limit overall hail size through means of high beneficial competition for hail embryos. Farther south, some of the mesoscale models such as the 4 km NAM show convection developing along a weak dryline across the Texas/Oklahoma panhandles and drifting NE across the southeastern zones late tonight. In this region, MUCAPE is higher (500-1500 J/kg range) and there is more orthogonality to the sfc boundary, which could favor more isolated storms later this evening. Still a few negatives here though... cloud cover has hung around and dewpoints are marginal (well for October, actually good, but for instability - marginal). Bottom line, a low end severe event with a few hail and wind reports. Tornado chances are slim to none. Tuesday: Widespread low clouds are expected through the overnight. The thermodynamic profile could support patchy drizzle late tonight into early tomorrow morning. Overnight minimums will be very mild for late October standards... low 60sF southeast to around 50F northwest. Will have to watch out for record maximum minimums being set. Otherwise, a front will bisect the region. North of the front, have gone with cooler maximums as stratus could stick around. South of the front, a 800-600 hPa dry slot could result in morning clearing. An addition, pre-frontal warming/downslope plume will result in the highest maximums south of the Arkansas river. Have a gradient of maximums from 50sF northwest to 70sF southeast. .LONG TERM...(Tuesday night through Monday) ISSUED AT 248 PM CDT MON OCT 28 2013 A surface boundary will be located across western Kansas Tuesday night. Exact location of this boundary however is still somewhat unclear, but all models were hinting at a slightly further north solution that what was previously thought. Still given this trend am leaning towards the NAMs further south solution given precipitation chances tonight across northern Kansas which will enforce the cold air north of this boundary. As a result of where this boundary will be located Tuesday night and surface dewpoints near 60F ahead of this front will raise overnight lows for south central and portions of southwest Kansas. As for precipitation chances...warm air advection/isentropic lift will develop early Tuesday night north of the surface boundary with convection developing further south appearing to hold off until a weak short wave trough moves out of the Rockies and out into the central high plains towards midnight. At this time it appears the better opportunity for precipitation will be across south central and north central Kansas between midnight and 18z Wednesday. The GFS, ECMWF, and Ensembles were in decent agreement today with the upper level trough crossing western Kansas early Thursday. As this upper level trough passes, the surface front will move south into north Texas as high pressure at the surface crosses the Rockies and approaches the central high plains from the northwest. More seasonal temperatures can be expected as this surface high builds into western Kansas late week with afternoon highs mainly in the low to mid 60s. Another upper level trough will move out of the Rockies and across the central plains late week, however only mid to high level moisture is forecast to accompany this next, weaker upper level system. A gradual warming trend can be expected over the weekend period as an upper level ridge builds across the Rockies and out into the plains. A northwest flow will back more to the west by early Sunday and a trough of low pressure at the surface will deepen along the lee of the Rockies. Following the mean 850mb temperature trends from 00z to 00z the potential exists for highs climbing back into the lower 70s by Sunday afternoon. A cold front will be moving south into the northern plains late this weekend and another pacific upper level trough is forecast to move across the pacific northwest. Timing of this next cold front moving south into the central plains on day 7 is unclear, and given the location of the upper trough by 12z Monday am currently leaning towards the slower ECMWF. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 652 PM CDT MON OCT 28 2013 Details of the terminal forecasts this evening are dependent on how widespread the convection develops through 3 and 6 UTC. The mesoscale models develop discreet supercell storms across the area, any of which would have the chance to impact the local terminals. A broken line of elevated cells has already developed near liberal, moving northeast toward Garden city. We've introduced TEMPO convective period to each terminal and will likely requires a few amendments thorough the evening. Following the convective threat this evening, widespread LIFR stratus is likely to develop supported by the HRRR ceiling forecast through the afternoon Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 74 54 67 / 70 10 20 20 GCK 51 66 47 61 / 80 10 20 10 EHA 46 75 45 68 / 50 10 10 10 LBL 52 77 50 69 / 50 10 10 10 HYS 57 66 49 56 / 70 20 40 30 P28 63 77 61 74 / 70 20 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Sugden SHORT TERM...Sugden LONG TERM...Burgert AVIATION...Russell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1000 AM CDT MON OCT 28 2013 KSZ030-031-043>046-061>066-074>081-084>090-291500- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1000 AM CDT MON OCT 28 2013 /900 AM MDT MON OCT 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A NEAR STATIONARY FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING, MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. SOME THUNDERSTORMS MAY BECOME SEVERE AS SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT TO SUPPORT THE EVOLUTION OF SUPERCELLS WITH QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT...BUT PROBABILITIES ARE SLIM. AS WITH ANY THUNDERSTORM...LIGHTNING IS ALWAYS A THREAT TOO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS WITH QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 36/32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON OCT 28 2013
KSZ075-084-085-290015-
GRANT-MORTON-STEVENS-
616 PM CDT MON OCT 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON...SOUTHERN
GRANT AND STEVENS COUNTIES...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FETERITA...MOVING NORTH AT
30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN SOUTHEASTERN MORTON...SOUTHERN GRANT AND STEVENS
COUNTIES...INCLUDING THE CITY OF FETERITA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3699 10164 3738 10154 3757 10133 3751 10109
3699 10131 3699 10138
TIME...MOT...LOC 2316Z 192DEG 25KT 3712 10148
UMSCHEIDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 711 PM CDT MON OCT 28 2013 KSZ075-076-085>087-290115- GRANT-HASKELL-MEADE-SEWARD-STEVENS- 711 PM CDT MON OCT 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...NORTHERN SEWARD...SOUTHEASTERN GRANT...SOUTHERN HASKELL AND WESTERN MEADE COUNTIES... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF WOODS...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN STEVENS...NORTHERN SEWARD...SOUTHEASTERN GRANT...SOUTHERN HASKELL AND WESTERN MEADE COUNTIES...INCLUDING THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3762 10086 3723 10049 3709 10126 3724 10134 TIME...MOT...LOC 0011Z 244DEG 29KT 3719 10120 UMSCHEID
The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481786.